Kansas, 2022

Drought in Kansas, July 19 to 31, 2022

July 19 to 31, 2022 · NWS GID · 1 event in 1 county or zone

S. Drought Monitor (USDM), unfortunately prevailing below normal rainfall particularly in southern portions of the area resulted in the introduction of Severe Drought (D2) to southwestern Rooks County from the 19th onward.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although July 2022 opened with no worse than Moderate Drought (D1) within this six-county North Central Kansas area per the U.S. Drought Monitor (USDM), unfortunately prevailing below normal rainfall particularly in southern portions of the area resulted in the introduction of Severe Drought (D2) to southwestern Rooks County from the 19th onward. This marked the sixth consecutive month with D2 plaguing some portion of North Central Kansas. Getting into county-based USDM drought category details for the six local counties, July opened with a varied mix of mainly D1 Moderate Drought (primarily northern sections of Phillips, Smith, Jewell and Osborne counties) and D0 Abnormally Dry (most of the remainder of the area), except for parts of southern Mitchell and far southeastern Osborne counties which were void of all categories whatsoever. As the month went along, the trend of wetter conditions in northern portions of the area and drier conditions in southern local counties prompted various one-category changes. In addition to the aforementioned introduction of D2 to southwestern Rooks County, the most notable changes included: 1) D1 improved to D0 across much of mainly Smith/Jewell counties...2) D0 degraded to D1 across the majority of Rooks and western Osborne counties.

Focusing on July 2022 rainfall data, it was a somewhat even-split between above and below normal rainfall within the six-county area (normal being roughly 4.25), but approximately 60 percent of the area came out on the drier side, particularly much of Rooks, Osborne, western Mitchell and southern Phillips counties . Meanwhile, above normal amounts were most prevalent within much of Smith, Jewell, northern Phillips and northern/eastern Mitchell counties. Per a limited number of NWS/CoCoRaHS observers, a few of the driest July totals included only 0.79 ten miles west-northwest of Stockton, 1.32 in Plainville and 2.51 near Hunter. On the wetter end of the measuring stick, a few of the highest tallies were found in Ionia (5.57), Formoso (5.12) and six miles northwest of Barnard (4.59).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 18, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 18, 11:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1223 AM CDT Tue Jul 19 2022

...AVIATION UPDATE...

.DISCUSSION...(This evening through Monday)
Issued at 423 PM CDT Mon Jul 18 2022

Quick admin note up front: this discussion features an "old
school" NWS Hastings split between shorter and longer term
periods, with the main focus on the shorter term.

-- Shorter Term Forecast (through Tuesday night):

Been a quiet start to the new work week across the area, with
satellite showing that outside of a few upper level clouds clipping
far SWrn portions of the CWA, skies are sunny. Aloft, upper air obs
and satellite imagery shows continued NNWrly flow across the region,
with ridging remaining the dominant feature, extending from the
Desert SW into the Dakotas. At the surface, high pressure sits over
portions of the Central Plains eastward into the Midwest, with a
trough of low pressure draped through the High Plains. This is
keeping our winds southerly, with speeds ranging from 5-10 MPH in
the SE to gusts around 25 MPH in the WNW.

Expecting most (possibly all) of the CWA to remain dry through the
evening hours into tonight. Some scattered thunderstorm activity has
developed over the High Plains this afternoon near that sfc boundary
and a subtle upper wave in the area. There are some models showing
there being enough support to allow for a few isolated
showers/storms to make it far enough east to affect western portions
of the area. Decided to insert a slight chance mention for areas
mainly along/west of an Ord to Beaver City line for a few hours late
this evening/around midnight. Any activity that does make it this
far east is not expected to be severe.

Into tomorrow, main story remains with the warmth, even with the
passage of a frontal boundary. At 12Z Tuesday morning, models are in
good agreement showing the area of low pressure currently spinning
over far NW MN having moved into far NW SD. Through the rest of
Tues/Tues, this system will continue sliding east, ending up in the
Great Lakes region by 12Z Wednesday. While no precipitation is
forecast with it passage well to our north, it will push a sfc
frontal boundary southeast through the region. This will bring a
gradual west to east switch in winds from the SSW to the NW through
the day. Even with this front passing through, not looking at a
notable drop off in temps, and while did lower highs a touch,
forecast still has mid-upper 90s across south central NE, more lower
100s across north central KS. Still looking at heat index values in
the 100-107 degree range across north central KS, so kept the Heat
Advisory as is.

-- Longer Term Forecast (Wednesday daytime through Monday):

- General overview/highlights of this 6-day period:

1) Overall, persistent, above normal (but not necessarily "crazy")
heat is clearly the main story:
Confidence is certainly high that each of these days will be
plenty hot, with highs mainly somewhere in the 90s area-wide, but
with occasional 100-105 readings especially Thursday-Saturday,
which look to be the "heart" of the upcoming hot stretch. On a
positive note, humidity levels do not appear to be "super
oppressive" by July standards, with dewpoints topping out mainly
in the 60s and less-so the 70+ values that really crank out the
sweat (and crank up the heat index). In terms of potential Heat
Advisory candidates, as things currently stand Friday-Saturday are
the ONLY two of these six days forecast to feature fairly
widespread heat index values of 100-105+ degrees (our Advisory
criteria "loosely" being 105+ degrees with some modest leniency
allowed).

2) A MOSTLY dry forecast, but at least a few opportunities for
rain/storms probably MOST favored around Sunday-Monday:
Obviously do not want to downplay our expected combination of
upcoming heat and the mainly dry forecast...as for sure it is not
good news for a potentially fast worsening and/or onset of drought
conditions. That being said, as evidenced by the somewhat
"sneaky"/somewhat widespread round of storms that affected much
(albeit not all) of our coverage area (CWA) this past weekend,
it's also not guaranteed "bone dry" either, so at there is SOME
hope for rain here or there. Officially, our latest forecast
remains fairly consistent in advertising various, mainly
low/slight chances (PoPs) focused on the evening-overnight hours
Thursday onward. Technically, our "highest" PoPs (around 30
percent) are focused Sat night-Sun night, which at least has some
support from the latest ECMWF/GFS in that the stout upper ridge
starts to flatten a bit and allows slightly cooler mid level temps
(and a surface front) to invade the area. Obviously a LOT of time
to sort out these possible (and surely much-needed for most) rain
chances given they are still several days out.

Will conclude with a quick day-to-day run down of attempted
details:

- Wed-Wed night:
A pretty high confidence dry 24 hours here, as we remain under
broad northwesterly flow aloft around the northeast periphery of
the large scale ridge centered over the Desert Southwest. Modest
northerly breezes during the day, then flipping around to light
southerly Wed night. A little cooler than Tuesday, but still
plenty warm, with highs low-mid 90s most Neb zones, and mid-upper
90s KS zones and far western Neb zones.

- Thurs-Thurs night:
Likely a dry day, but small/iffy storm chances come in for the
evening overnight if the cap can break along a weak frontal
boundary. High temps a few degrees warmer than Wed...mainly mid-
upper 90s Neb and near-100 KS (but heat index values solidly below
105).

- Fri-Fri night:
The first of the two hottest days as the large upper ridge builds
a bit farther east-northeast and southerly breezes pick up. Actual
high temps aimed a few degrees either side of 100 and heat index
values a more widespread 100-105 most areas. More "iffy" storm
chances for the evening-overnight.

- Sat-Sat night:
Barring some decent changes, this looks to feature the "peak" of
our hot stretch with actual highs 100-105 most areas and heat
index a few degrees either side of the 105 Advisory criteria.

- Sunday-Monday:
As the upper ridge flattens and a surface front works southward
into the area, these look to be at least modestly cooler days with
highs aimed mainly mid 90s Neb/near 100 KS on Sunday and then
"only" low-mid 90s Neb/upper 90s KS on Monday. As mentioned, the
arrival of slightly cooler mid level temps and the surface frontal
invasion COULD spark some slightly better rain/storm chances.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1214 AM CDT Tue Jul 19 2022

An area of low pressure over MN will swing a cold front through
the TAF sites early this afternoon. The winds today will start off
southerly and will become northerly behind the front this
afternoon. The winds look to gust into the low 20s until this
evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for KSZ005>007-017>019.

&&

DISCUSSION...ADP/Pfannkuch
AVIATION...Beda
Hazardous weather outlook, Jul 18, 1:32 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
232 PM CDT Mon Jul 18 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
232 PM CDT Mon Jul 18 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A few isolated thunderstorms could work their way into far western
portions of the outlook area late this evening into tonight,
mainly along and west of a line from Ord to Beaver City. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Although some days will be hotter than others, above average heat
is expected each day throughout the next week. The overall-
hottest days currently appear to be Tuesday, especially in north
central Kansas, and then Thursday through Saturday across the
entire outlook area. On Tuesday afternoon, a Heat Advisory will be
in effect for north central Kansas...please refer to the Advisory
message for more details. On Friday and Saturday afternoons,
widespread heat index values of 100 to 105 degrees are expected
across most of the area, and additional Heat Advisories are a
possibility if forecast trends hold.

Between Thursday and Sunday, fairly low-confidence chances for
thunderstorms return to various portions of the outlook area,
mainly during the evening and overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Rooks

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040227.